Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Topeka, KS
NWS Topeka, KS issued this fire weather watch at Mar 28, 2021, 3:28 AM CDT for 23 counties in Kansas. It took effect at Mar 29, 2021, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 28, 2021, 3:28 AM CDT (08:28 UTC)
- In effect from
- Mar 29, 2021, 12:00 PM CDT
- Expired
- Mar 28, 2021, 2:45 PM CDT
- In force
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -132 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WWUS83 KTOP 280828 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 328 AM CDT Sun Mar 28 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-282100- /O.NEW.KTOP.FW.A.0002.210329T1700Z-210330T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 328 AM CDT Sun Mar 28 2021 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR CRITICAL FIRE WEATHER CONDITONS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Fire Weather Watch, which is in effect from Monday afternoon through Monday evening. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WINDS...South winds 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
362 WWUS83 KTOP 281945 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 245 PM CDT Sun Mar 28 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-290930- /O.UPG.KTOP.FW.A.0002.210329T1700Z-210330T0200Z/ /O.NEW.KTOP.FW.W.0005.210329T1700Z-210330T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 245 PM CDT Sun Mar 28 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT MONDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND CURED FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 9 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WINDS...South winds 20 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...Minimum values from 17 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Fires that were completed today should be checked to be sure they are completely extinguished. Winds will shift to the north in the late evening to overnight hours as a cold front passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 28, 3:26 AM CDT, 2 minutes earlier.
Area forecast discussion, Mar 28, 3:26 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 326 AM CDT Sun Mar 28 2021 .DISCUSSION... Issued at 323 PM CDT Sun Mar 28 2021 Early this morning, midlevel shortwave trough axis is passing from the Great Lakes Region into the central plains and west Texas. Behind the cold front, temps range from the low 30s near the Nebraska border to the lower 40s over east central KS where a 850- 925 mb low level jet has kept sfc winds mixed between 10 and 20 mph sustained. Northwest winds are expected to wane before sunrise this morning, backing to the west and southwest during the afternoon, generally around 10 mph. Weak upslope flow combined with sunny skies should allow for an overall warmer afternoon to end the weekend with readings from the upper 60s in north central KS to the lower 60s over most of east central and northeast Kansas. Pacific northwest upper trough surges into the Inter Mountain west on Monday as lee cyclogenesis in eastern CO induces a very tight pressure gradient over all of Kansas Monday afternoon. In addition, latest forecast soundings exhibit a 60 kt LLJ attempting to mix down towards the sfc, as the strong momentum transfer could easily result in wind gusts in excess of 50 mph. Sided closer to raw guidance for winds as blended guidance is not high enough given this setup as sustained speeds average 25 to 35 mph in the mid to late afternoon. The strong warm advection also provides a healthy boost to high temps as h85 temps near 13C mix down to the sfc, resulting in readings from the middle to upper 70s, perhaps low 80s in north central KS. These combined factors increased confidence for critical fire danger conditons in the afternoon and therefore the need for a Fire Weather Watch. Please see the Fire Weather Discussion below for more details. Gusty winds may sustain from 15 to 25 mph Monday evening as a stout cold front pushes southeast through the region. Sfc pressure gradient may wane some during the day Tuesday, but not much with northwest winds between 15 and 25 mph as highs average 20 degrees cooler than Monday in the upper 50s. Dry conditions continue through the end of the week as broad upper ridging overtakes the central CONUS. Southerly low level flow increases by Friday, becoming breezy during the afternoon through Sunday as highs recover in the low to middle 70s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat Mar 27 2021 VFR conditions to continue through the period. Winds northwest less than 10 kts becoming southwest after 20Z. && .FIRE WEATHER... Issued at 322 AM CDT Sun Mar 28 2021 Concerns are increasing for critical fire weather conditions Monday afternoon across all of northeast Kansas. Models are in good agreement with a strong pressure gradient setup over the entire state, increasing south winds from 25 to 35 mph sustained as gusts could exceed 50 mph in some locations through late afternoon. While confidence is high in the strong winds, dewpoints may not be low enough in the current forecast given the decent degree of mixing as ample dry air is advected towards the sfc from 800 mb. A few of the available short term models are hinting at dewpoints closer to the middle 30s which would result in minimum RHs from 20 to 25 percent area wide. Despite the recent rainfall and soil moisture present in some fuels, 1 hour fuels will dry out quickly while any fire that develops will be difficult to control so have collaborated a Fire Weather Watch for Monday afternoon. I did extended the watch into the evening as the pressure gradient remains somewhat tight as the cold front moves through. Southwest winds shift to the northwest and sustain from 15 to 20 mph through Tuesday morning. Looking ahead, Tuesday and Friday could be two potential afternoons for elevated fire danger. On Tuesday afternoon, northerly winds sustain from 15 to 20 mph, giving little chance for minimum humidity values to recover with percentiles ranging from 24 to 34. On Friday afternoon, southwest winds return and become gusty between 15 and 25 mph while RH values drop from 29 to 30 percent. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && DISCUSSION...22 AVIATION...53 FIRE WEATHER...22
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service Topeka KS 328 PM CDT Sat Mar 27 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-282030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 328 PM CDT Sat Mar 27 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. South winds sustained at 25 to 35 MPH with gusts reaching 45 to 55 MPH are forecast for much of the area from midday Monday through late Monday evening. These winds will combine with low relative humidity levels to create elevated fire weather conditions Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 28, 1:36 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 AM CDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 3 NNW MAYETTA 39.38N 95.74W
03/26/2021 JACKSON KS PUBLIC
DELAYED REPORT, TIME RADAR ESTIMATED. METAL
ROOF BLOWN OFF OF STRUCTURE. SIDING DAMAGE
TO NEARBY HOUSE. PHOTOS SHARED VIA SOCIAL
MEDIA.
&&
DRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:30 PM CDT | High Wind Watch | TOP | Anderson, Coffey, Franklin, Lyon, Morris, Osage | 13 hr |
| Mar 28, 2:30 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 37 hr |
| Mar 28, 2:45 PM CDT | Red Flag Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.